advertisement
Question
Posted by: Lee | 2007/08/06

Xanor/Risperdel

My Mom recently came to stay with me. I have written about her before. She is 95 and has dementia. While she stayed with my sister she had not been seen by a specialist. Her doctor had prescribed Xanor, 1/2 twice a day. She had times of extreme violence, particularly towards her nurse and often had me up at night, refusing to go back to bed. I thought it best to take her to a neurologist to see if there was anything else I could do for her. The specialist said the Xanor was responsible for the violent behaviour and prescribed Risperdel, 1 at night.
After a week, if anything she is much worse. The violence is not there but the dementia is far, far worse. She walks round and round all the time until she can't walk any more. You put her in a chair and she is up again. She said to me yesterday that she had decided the more she walks the worse her legs get! but she keeps walking. She walks very badly, won't use the walker and gets to the state of collapse. She is complaining of dizziness and vision disturbance, she doesn't recognise me anymore and talks a load of rubbish and she is up a good part of the night. Is this perhaps because she came off the Xanor too quickly, as I believe it is very addictive. I know you have a family member with dementia so I am sure you know how I feel for her. Old age is not a privilage!

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

In my own family esperience, Risperdal has been very helpful, though not always --- we still have rough days around once a week. But Xanor, like all the benzo tranqullizers has the problem that they can affect people rather like alcohol, which, as we all know, can be disinhibiting and thus increase violent tendencies and temper tantrums.
Some people respond to drugs of the risperdal family with a side-effect called akathisia, in which they become very restless, pointlessly restless. But where risperdal is useful it should lead to clearing of the mind and deceased agitation and confusion. Its possible that much of what you're seeing could be from Xanor withdrawal. Maybe a far slower withdrawal of it could help. The problem when one gets dependent on some of the benzos is that in some people the dose decrease has to be VERY gradual --- I've even known someone shaving the tablet with a razor, to take off a little more each day

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement